Heavy Rain, Gilchrist
- When
- June 6, 12:15 AM EST to 4:15 PM EST
- Where
- Gilchrist County, 2.07 mi N of Williford
- Reported by
- Broadcast Media
- Coordinates
- 29.810, -82.800
A daily total of 6 inches was measured in northern Gilchrist county.
A very moist and unsettled southwest flow was across the area ahead of a frontal system draped across the MS River Valley and central Gulf Coast states. Locally heavy rainfall occurred in morning convection as it moved inland from the Gulf especially across the Suwannee River Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A very moist and unsettled southwest flow was across the area ahead of a frontal system draped across the MS River Valley and central Gulf Coast states. Locally heavy rainfall occurred in morning convection as it moved inland from the Gulf especially across the Suwannee River Valley. One supercell developed and produced an EF1 tornado in St. Johns County in the early afternoon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 5, 8:09 PM EST, 4 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Jacksonville FL 909 PM EDT Mon Jun 5 2017 .UPDATE... First shortwave is exiting into the Atlantic this evening, and scattered showers and a few storms remained across the region. An upper low will move along the northern Gulf coast overnight tonight. Only isolated to low end scattered showers are expected. A shortwave is forecast to move ahead of the upper low and push into the Big Bend region Tuesday morning. Global models and high res guidance indicate widespread showers and scattered storms developing across the northeast Gulf late tonight and moving across the region through the day on Tuesday. Heavy rainfall and localized flooding is possible. WPC QPF has actually increased by about 1 inch across the Suwannee River basin for 12-18Z on Tuesday, and expect 2-3 inches of rain across the western portion of the region with locally higher amounts during this timeframe. 1-2 inches of rain with locally higher amounts is expected across the rest of the area through the day. A low level jet around 30-35 knots will move across the region during the day on Tuesday, and some strong to isolated severe storms are possible. The limiting factor will be instability, with cloudy skies and showers/storms moving in early in the day. && .AVIATION... A few showers may get near the TAF sites overnight. Otherwise, light winds and VFR conditions will prevail. A shortwave will move towards the region late in the night, and showers and some storms will begin to move into northeast Florida towards daybreak. Widespread showers and scattered thunderstorms are expected throughout the day on Tuesday, with prevailing MVFR conditions. && .MARINE... Southwesterly winds 10-15 knots nearshore and 15-20 knots offshore will prevail overnight tonight, with seas of 3-5 feet. && .PRELIMINARY POINT TEMPS/POPS... AMG 72 83 70 83 / 40 80 60 80 SSI 74 82 74 82 / 40 80 60 80 JAX 72 82 72 85 / 50 100 50 70 SGJ 71 83 72 84 / 60 90 50 80 GNV 72 83 72 85 / 60 100 70 80 OCF 72 83 73 85 / 70 100 50 80 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. && Kennedy/Peterson/Elsenheimer
Hazardous Weather Outlook National Weather Service Jacksonville FL 540 AM EDT Mon Jun 5 2017 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125- GAZ132>136-149>154-162>166-060945- Coastal waters from Altamaha Sound to Fernandina Beach FL out 20 NM- Coastal waters from Fernandina Beach to St. Augustine FL out 20 NM- Coastal waters from St. Augustine to Flagler Beach FL out 20 NM- Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to 60 NM- Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM- Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM- Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union- Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion- Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling- Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn- Echols-Clinch-Charlton-Inland Camden-Coastal Camden- 540 AM EDT Mon Jun 5 2017 ...HEAVY RAINFALL TOTALS EXPECTED THROUGH THURSDAY... ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE ON TUESDAY AFTERNOON... This Hazardous Weather Outlook is for Northeast Florida, Southeast Georgia and the Adjacent Coastal Waters. .DAY ONE...Today and Tonight... A surge of tropical moisture will overspread our area this afternoon from the Gulf of Mexico, accompanied by an initial wave of heavy showers and a few embedded thunderstorms that will progress quickly northeastward across our region from the late morning through the afternoon hours. The primary threats from this activity today will be briefly heavy downpours and cloud to ground lightning strikes. Low pressure will approach the northern Gulf coast states overnight, pushing another wave of heavy showers and embedded thunderstorms northeastward from the Gulf of Mexico after midnight. Activity will overspread inland portions of north central Florida, the Suwannee Valley and inland southeast Georgia during the predawn hours on Tuesday. Heavy downpours, frequent lightning strikes and gusty winds will be the threats with this activity. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday... Waves of heavy rainfall and embedded strong to severe thunderstorms will be possible through early Thursday ahead of an approaching cold front. A line of strong to severe thunderstorms may traverse our region from west to east on Tuesday afternoon, with damaging wind gusts, localized flooding from heavy downpours, and frequent lightning strikes being the primary threats. An isolated tornado will also be possible within this squall line. The Storm Prediction Center has placed southern portions of southeast Georgia and all of northeast and north central Florida within a marginal risk for severe thunderstorm development on Tuesday. A marginal risk continues for most of northeast and north central Florida on Wednesday. Rainfall totals for this event of 2 to 4 inches are forecast, with local totals potentially much higher. The threat for flooding, particularly in urban locations, will increase by midweek. Isolated to widely scattered mainly afternoon and evening thunderstorms are expected on Friday and Saturday, with scattered to numerous thunderstorms possible by Sunday afternoon. Southwesterly winds will strengthen over the coastal waters on Tuesday evening as low pressure approaches from the Florida panhandle. A Small Craft Advisory may be required for the offshore coastal waters on Tuesday night and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotters are asked to self activate if warnings are issued, particularly later tonight and Tuesday. We encourage spotters to report rainfall amounts in excess of 2 inches. For additional information, visit the National Weather Service in Jacksonville website on the internet at weather.gov/jax. Nelson
The Moody AFB radar (KVAX), 122 km away, was scanning. The volume nearest the first event began at 05:16 UTC.
2 heavy rain, 1 flood, 1 tornado. Local standard time, as filed.
A daily total of 6 inches was measured in northern Gilchrist county.
A spotter measured 2.31 inches over 4 hours.
The roadway at U.S. Highway 129 and County Road 232 East was underwater. The is no known property damage, but a small dollar value was added so this report would be included in Storm Data.
Tornado damage (EF1) occurred west of U.S. Highway 1/Dixie Highway, although damage may have started farther west toward Interstate 95. Survey team was unable to access start of path. After crossing U.S. Highway 1, the tornado moved NE through the Matanzas State Forest before causing primarily tree and power line damage (EF1 and lower) to neighborhoods south of Highway 206. The tornado weakened west of East Seacove Avenue. Peak winds were estimated between 75 and 95 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2017Every state in 2017This day in weather historyThe tornado archive for Florida, 2017Warnings in Florida, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706116, 706115, 706114, 706117.